Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 33, NWS Charleston, SC

May 21, 2020Chatham County, Liberty County, McIntosh County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 21, 2020, 5:28 PM EDT for Chatham County, Liberty County, McIntosh County, Georgia. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2020, 5:28 PM EDT (21:28 UTC)
Expired
May 21, 2020, 6:30 PM EDT
In force
62 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chatham County, GA, Liberty County, GA, McIntosh County, GA

The radar

The Charleston,SC radar (KCLX), 107 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 9.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2020-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1487 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2020-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1487 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

675 
WUUS52 KCHS 212128
SVRCHS
GAC051-179-191-212230-
/O.NEW.KCHS.SV.W.0033.200521T2128Z-200521T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
528 PM EDT Thu May 21 2020

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Liberty County in southeastern Georgia...
  McIntosh County in southeastern Georgia...
  Chatham County in southeastern Georgia...

* Until 630 PM EDT.

* At 527 PM EDT, severe thunderstorms were located along a line
  extending from Harris Neck to near Blackbeard Island, moving
  northeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines.

* Locations impacted include...
  Harris Neck, Blackbeard Island and St. Catherines Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. If this is not possible, avoid open outdoor
spaces and remain low. Stay away from tall objects such as trees and
utility poles.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3164 8133 3173 8121 3171 8116 3174 8116
      3176 8118 3185 8106 3180 8100 3171 8110
      3162 8110 3147 8118
TIME...MOT...LOC 2127Z 237DEG 43KT 3163 8127 3154 8117 

HAIL...1.00IN
WIND...60MPH
 
$$
3 follow-up statements
491 
WWUS52 KCHS 212154
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
554 PM EDT Thu May 21 2020

GAC191-212203-
/O.CAN.KCHS.SV.W.0033.000000T0000Z-200521T2230Z/
McIntosh GA-
554 PM EDT Thu May 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR MCINTOSH COUNTY IS
CANCELLED...
    
The immediate risk for severe weather has ended. 

LAT...LON 3169 8126 3173 8121 3171 8116 3174 8116
      3175 8117 3176 8117 3185 8106 3180 8100
      3171 8110 3162 8110 3160 8111
TIME...MOT...LOC 2153Z 230DEG 17KT 3169 8116 

$$

GAC051-179-212230-
/O.CON.KCHS.SV.W.0033.000000T0000Z-200521T2230Z/
Liberty GA-Chatham GA-
554 PM EDT Thu May 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR LIBERTY AND CHATHAM COUNTIES...

At 553 PM EDT, a severe thunderstorm was located over St. Catherines
Island, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines.

Locations impacted include...
St. Catherines Island and Ossabaw Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3169 8126 3173 8121 3171 8116 3174 8116
      3175 8117 3176 8117 3185 8106 3180 8100
      3171 8110 3162 8110 3160 8111
TIME...MOT...LOC 2153Z 230DEG 17KT 3169 8116 

HAIL...1.00IN
WIND...60MPH
 
$$
122 
WWUS52 KCHS 212210
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
610 PM EDT Thu May 21 2020

GAC179-212219-
/O.CAN.KCHS.SV.W.0033.000000T0000Z-200521T2230Z/
Liberty GA-
610 PM EDT Thu May 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR LIBERTY COUNTY IS CANCELLED...
    
The immediate risk for severe weather has ended. 

LAT...LON 3171 8114 3172 8113 3172 8114 3175 8115
      3180 8108 3182 8107 3183 8104 3181 8102
      3177 8103 3169 8113
TIME...MOT...LOC 2209Z 237DEG 43KT 3180 8096 

$$

GAC051-212230-
/O.CON.KCHS.SV.W.0033.000000T0000Z-200521T2230Z/
Chatham GA-
610 PM EDT Thu May 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR CHATHAM COUNTY...

At 609 PM EDT, a severe thunderstorm was located 7 miles south of
Wassaw Island, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines.

This severe thunderstorm will remain over mainly rural areas of
Chatham County, including Ossabaw Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3171 8114 3172 8113 3172 8114 3175 8115
      3180 8108 3182 8107 3183 8104 3181 8102
      3177 8103 3169 8113
TIME...MOT...LOC 2209Z 237DEG 43KT 3180 8096 

HAIL...1.00IN
WIND...60MPH
 
$$
828 
WWUS52 KCHS 212225
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
625 PM EDT Thu May 21 2020

GAC051-212234-
/O.EXP.KCHS.SV.W.0033.000000T0000Z-200521T2230Z/
Chatham GA-
625 PM EDT Thu May 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR CHATHAM COUNTY WILL EXPIRE AT
630 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3171 8114 3172 8113 3172 8114 3175 8115
      3180 8108 3182 8107 3183 8104 3181 8102
      3177 8103 3169 8113
TIME...MOT...LOC 2224Z 237DEG 43KT 3190 8079 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 4:31 PM EDT, 57 minutes earlier.

Area forecast discussion, May 21, 4:31 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
431 PM EDT Thu May 21 2020

.SYNOPSIS...
A weak frontal system will remain across the area through
Friday. A ridge of high pressure will build over the area this
weekend. A cold front will drop through the area Sunday night
followed by high pressure for much of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Through Sunset: Radar indicates two main batches of convection,
one across portions of the Charleston Tri-County, moving to the
NE, and the second approaching the Altamaha River area from the
south. SPC Mesoscale Analysis shows MLCAPEs approaching ~2,000
J/kg in some of these locations, which these storms are feeding
off of. They're also being aided by some differential heating
and the sea breeze. DCAPEs aren't overly impressive, but
marginally severe wind gusts can't be ruled out. The flooding
threat appears limited because the storms are moving at a decent
speed.

Tonight: A mid-level cut-off low centered over the TN Valley in
the evening will move towards the OH Valley overnight. At the
surface, weak low pressure across inland SC this evening will
shift to the NE overnight. Meanwhile, a weak stationary front
should reside along our coastal counties. Models disagree a bit
on the convective potential. The synoptic models show more
coverage/intensity and the CAMs generally show less. Given how
things evolved during the daylight hours, we leaned towards a
blend of the two, which equates to chance POPs across the
Charleston Tri-County and our southern GA counties this evening,
with POPs trending downward overnight. Lows are forecasted to be
in the 60s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
A closed mid/upper lvl low will continue to lift north across the
Ohio River Valley Friday, then toward the Northeast United States
Saturday, before shifting off the coast early next week. As this
feature shifts further away from the region, sfc low pressure near
the area will lift north and away from the region across the Mid-
Atlantic states early weekend, then shift offshore late Saturday
into Sunday. The pattern suggests a slightly more quiet period in
regards to convective activity across the area this weekend while
conditions warm under gradual ridging aloft. However, ample moisture
(PWATs around 1.6 inches) along with strong diabatic heating will
continue to support moderate instability across the area and the
potential for few to scattered showers and thunderstorms each day.
Greatest thunderstorm coverage should occur across Southeast South
Carolina Friday afternoon and Saturday afternoon, then across most
inland areas Sunday afternoon/evening well ahead of a sfc cold front
approaching from the north/northwest late. High temps should range
in the upper 80s to lower 90s Friday (warmest across Southeast
Georgia), then lower 90s for most locations away from the coast
Saturday and Sunday. Overnight lows should be mild, dipping into the
upper 60s/lower 70s away from the immediate coast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A back door cold front will drop through late Sunday night and
Monday, followed by slightly cooler and drier high pressure from
the north. A few showers or thunderstorms could accompany the
front. Then, the next chance for precip will be late week when a
coastal trough potentially develops.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
18Z TAFs: Surface observations and satellite imagery indicate
areas of MVFR due to stratus. As they lift and/or SCT out, this
will lead to improvements at both TAF sites. However, radar
shows convection along portions of our area. It appears more
likely to bring impacts to CHS, so we'll amend as necessary.
Conditions improve this evening as the convection wanes, with
light SW winds and VFR ceilings into Friday.

Extended Aviation Outlook: Brief flight restrictions are possible,
mainly at the CHS terminal Friday due to thunderstorms, then
potentially Sunday at both CHS and SAV terminals due to
thunderstorms associated with an arriving cold front late.
Otherwise, VFR conditions are expected.

&&

.MARINE...
Tonight: Weak low pressure across inland SC this evening will
shift to the NE overnight. Meanwhile, a weak stationary front
should reside just inland. The surface pressure gradient should
remain weak, leading to winds generally from the SW. Swells
from the remnants of Arther will continue, with periods ~14
seconds. Seas will be in the 3-4 ft within 20 nm, with 6 ft seas
beyond 40 nm from our GA shore. Hence, A Small Craft Advisory
is in effect for AMZ374.

Friday through Tuesday: A Small Craft Advisory will likely be
ongoing across offshore Georgia waters into late Friday morning,
mainly due to 6 ft seas associated with long-period swells.
Otherwise, southerly flow at or below 10-15 kt will continue this
weekend and into Sunday while seas subside to 2-4 ft. By Sunday
night, northeast flow upwards to 15-20 kt develops behind a cold
front and then persists through early next week as high pressure
builds across the area. Seas should also slowly build up to 3-5 ft
heading into the middle of next week, highest across offshore
Georgia waters.

Rip Currents: Long period swell from the remnants of Arthur along
with astronomical influences from the New Moon are generating a
Moderate Risk for rip currents at all of our beaches today and
Friday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 2 PM EDT Friday for AMZ374.

&&

NEAR TERM...
SHORT TERM...
LONG TERM...JRL
AVIATION...
MARINE...
Hazardous weather outlook, May 21, 3:51 PM EDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
351 PM EDT Thu May 21 2020

GAZ117-119-139-141-SCZ048>051-222000-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
351 PM EDT Thu May 21 2020

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-222000-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
351 PM EDT Thu May 21 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, May 21, 2:05 PM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
205 PM EDT THU MAY 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     TSTM WND DMG     2 NE WADMALAW ISLAND    32.70N  80.15W
05/20/2020                   CHARLESTON         SC   NWS EMPLOYEE

            A TREE WAS REPORTED DOWN ON BEARS BLUFF ROAD NEAR
            ALBERS LANE.

&&

EVENT NUMBER CHS2000338
Special weather statement, May 21, 3:55 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Charleston SC
355 PM EDT Thu May 21 2020

SCZ045-052-212045-
Inland Berkeley-Tidal Berkeley-
355 PM EDT Thu May 21 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY COUNTY...

At 354 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Lambert to 7
miles west of Huger, and moving northeast at 35 mph.

  HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
           excessive cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of these storms include...
Jamestown, Shulerville and Huger.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.

&&

LAT...LON 3337 7980 3338 7979 3332 7974 3332 7970
      3330 7966 3327 7956 3325 7953 3323 7946
      3315 7952 3316 7956 3313 7964 3302 7973
      3294 7985 3300 8006 3340 7986
TIME...MOT...LOC 1954Z 215DEG 30KT 3335 7963 3308 7993

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:18 PM EDTSpecial Weather StatementCHSBryan27 min
May 20, 8:32 PM EDTAreal Flood AdvisoryCHSLiberty, Long2 hr
May 20, 8:45 PM EDTSpecial Weather StatementCHSBryan30 min
May 20, 10:58 PM EDTSpecial Weather StatementCHSBryan32 min
May 20, 11:06 PM EDTSevere Thunderstorm WarningCHSBryan, Chatham, Effingham54 min
May 20, 11:40 PM EDTSpecial Weather StatementCHSChatham35 min
May 21, 4:34 PM EDTSevere Thunderstorm WarningCHSMcIntosh56 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.